Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Bismarck, ND

July 14, 2017Burleigh County, Emmons County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2017, 6:59 PM CDT for Burleigh County, Emmons County, Morton County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 6:59 PM CDT (23:59 UTC)
Expired
Jul 14, 2017, 7:50 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 10 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:00 PM CDTTSTM WND GST 603 Ssw Mandan, NDALSO ACCUMULATED PEA SIZE HAIL. DELAYED REPORT.
Jul 14, 7:25 PM CDTHAIL 0.5Mandan, NDALSO HAD 0.60 INCH RAIN IN THE GAUGE BUT FELT THAT WAS UNDERMEASURED AS SOME RAIN WAS MISSING THE GAUGE DUE TO WIND AROUND BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KBIS 142359
SVRBIS
NDC015-029-059-150100-
/O.NEW.KBIS.SV.W.0065.170714T2359Z-170715T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
659 PM CDT FRI JUL 14 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Burleigh County in south central North Dakota...
  Northeastern Morton County in south central North Dakota...
  Northwestern Emmons County in south central North Dakota...

* Until 800 PM CDT

* At 658 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Mcdowell Dam Recreation Area to 8
  miles northeast of Flasher, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Mcdowell Dam Recreation Area around 705 PM CDT. 
  Menoken around 710 PM CDT. 
  Sterling around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include Double
Ditch Indian Village, Driscoll, Mckenzie, Fort Rice, Fort Abraham
Lincoln State Park, Moffit, Hazelton Recreation Area, University Of
Mary and Huff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4654 10125 4698 10087 4695 10008 4638 10037
TIME...MOT...LOC 2358Z 276DEG 35KT 4693 10068 4653 10109 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
101 
WWUS53 KBIS 150019
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
719 PM CDT FRI JUL 14 2017

NDC015-029-059-150100-
/O.CON.KBIS.SV.W.0065.000000T0000Z-170715T0100Z/
Burleigh ND-Morton ND-Emmons ND-
719 PM CDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN BURLEIGH...EAST CENTRAL MORTON AND NORTHWESTERN
EMMONS COUNTIES...

At 719 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Menoken to 5 miles north of
Solen, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Sterling around 730 PM CDT. 

Other locations impacted by these severe thunderstorms include
Driscoll, Mckenzie, Fort Rice, Moffit, Hazelton Recreation Area,
and Huff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4654 10125 4693 10038 4691 10010 4638 10037
TIME...MOT...LOC 0019Z 282DEG 34KT 4690 10041 4647 10082 

HAIL...<.75IN
WIND...60MPH
 
$$

CJS
872 
WWUS53 KBIS 150037
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
737 PM CDT FRI JUL 14 2017

NDC015-150046-
/O.CAN.KBIS.SV.W.0065.000000T0000Z-170715T0100Z/
Burleigh ND-
737 PM CDT FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of Burleigh
County.

LAT...LON 4651 10107 4663 10080 4663 10024 4638 10037
TIME...MOT...LOC 0036Z 332DEG 26KT 4662 10044 4647 10076 

$$

NDC029-059-150100-
/O.CON.KBIS.SV.W.0065.000000T0000Z-170715T0100Z/
Morton ND-Emmons ND-
737 PM CDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL MORTON AND NORTHWESTERN EMMONS COUNTIES...

At 736 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Hazelton to 5 miles north of
Solen, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
east central Morton and northwestern Emmons Counties, including the
following locations: Hazelton Recreation Area, Fort Rice and Huff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4651 10107 4663 10080 4663 10024 4638 10037
TIME...MOT...LOC 0036Z 332DEG 26KT 4662 10044 4647 10076 

HAIL...<.75IN
WIND...60MPH
 
$$

CJS
585 
WWUS53 KBIS 150050
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
750 PM CDT FRI JUL 14 2017

NDC029-059-150059-
/O.CAN.KBIS.SV.W.0065.000000T0000Z-170715T0100Z/
Morton ND-Emmons ND-
750 PM CDT FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORTON AND
NORTHWESTERN EMMONS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been cancelled.  However, 
gusty winds to 40 mph are still possible with these thunderstorms.

LAT...LON 4651 10107 4663 10080 4663 10024 4638 10037
TIME...MOT...LOC 0049Z 276DEG 35KT 4661 10026 4646 10058 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:43 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 4:43 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
443 PM CDT Fri Jul 14 2017

.UPDATE...
Issued at 436 PM CDT Fri Jul 14 2017

Quick update for convective trends through 2130 UTC. Overall,
convection has been more numerous, and perhaps a bit more intense,
than the CAM suites through the 20 UTC RAP/HRRR. Damaging winds
remain the primary threat given the very warm and deeply mixed
lower troposphere with significant inverted-v soundings and down-
draft CAPE around 1500-2000 j/kg. The secondary threat is large
hail to golf ball size, followed by the potential for dry
lightning in the early stages of convective growth.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 211 PM CDT Fri Jul 14 2017

A broad upper level ridge is in place over much of Montana, with
western and central North Dakota situated on the eastern
periphery. With surface high pressure centered over southern
Minnesota, southerly return flow will facilitate increasing
temperatures and dewpoints. Because of these factors, a heat
advisory is in effect through the early evening hours. Near record
high temperatures will be possible over parts of western and
central North Dakota.

Regarding thunderstorm chances, a cold front that is currently
located over eastern Montana will push into western and central
North Dakota later this afternoon and evening. While the
strongest forcing will remain north of the international border,
water vapor satellite imagery does show a weakness riding along
the ridge that should provide enough lift for isolated to
scattered thunderstorms along the cold front as we erode afternoon
capping. Decent instability will be in place with steep mid-level
lapse rates, but shear will be modest at best. Given inverted V
forecast soundings, strong winds look to be the greatest threat
with any of the stronger cells. A marginal severe hail threat may
also exist, but a hot boundary layer may limit hail size. SPC has
placed most of western and central North Dakota in a marginal risk
of severe weather, which seems reasonable based on the pattern
and the latest high resolution guidance.

Saturday will be dry and slightly cooler after the passage of the
cold front.

.LONG TERM...(Saturday night through Friday)
Issued at 211 PM CDT Fri Jul 14 2017

Hot temperatures will quickly return on Sunday as the ridge
amplifies and moves east. The ridge axis will move from central
North Dakota into the eastern part of the state by late Sunday
afternoon, placing our forecast area in southwest flow aloft.
Highs near the century mark will once again be possible. Given the
hot temperatures, minimum relative humidities below 20 percent,
and gusty winds ranging from 20 to 30 mph, critical fire weather
conditions will be possible on Sunday across parts of western and
south central North Dakota. Because of these factors, a fire
weather watch has been issued, mainly along and west of the
Missouri River.

A cold front will approach from the west on Sunday evening,
bringing another chance for scattered showers and thunderstorms.
At this time, the most favored area for strong to severe storms
will be across the northwest and north central. SPC has much of
the area outlined in a marginal risk for severe weather with their
latest day 3 convective outlook.

Monday will see cooler temperatures behind the cold front, and it
appears as if the cooler weather may stick around through much of
the week with highs generally in the 70s and 80s in the Tuesday
through Thursday time frame. Fast moving waves through quasi-zonal
flow will bring periodic chances of at least isolated showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 436 PM CDT Fri Jul 14 2017

Scattered strong to severe thunderstorms will continue across
southwest and central North Dakota late this afternoon and
evening. Large hail and damaging winds are possible.

&&

.FIRE WEATHER...
Issued at 211 PM CDT Fri Jul 14 2017

A cold front will push across western North Dakota late Sunday
afternoon into the early evening. Winds are expected to shift from
south and southwest, to northwesterly as the front sweeps
through. The combination of the cold frontal passage, southerly
sustained to 20 mph, temperatures around 100 degrees, minimum
relative humidities as low as 17 percent, and very dry fuels,
could produce critical fire weather conditions along and west of
the Missouri River. Thus a Fire Weather Watch has been issued.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for NDZ017>020-031>034-040>045.

Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NDZ009>011-017>021-031>035-040>045.

&&

UPDATE...PA
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...PA
FIRE WEATHER...KS
Hazardous weather outlook, Jul 14, 4:33 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
433 PM CDT Fri Jul 14 2017

NDZ003>005-011>013-018>023-025-032>037-040>048-050-051-152145-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Billings-Stark-Morton-Burleigh-
Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
433 PM CDT Fri Jul 14 2017 /333 PM MDT Fri Jul 14 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Dangerous heat indexes are forecast for portions of western and
central North Dakota through early evening. High temperatures
ranging between 99F and 103F combined with increasing humidity has
resulted in a heat advisory over most of western North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions are possible Sunday across
southwest North Dakota. Highs in the upper 90s to around 100,
minimum relative humidities below 20 percent, and sustained
southerly winds near 20 mph could result in critical fire weather
conditions.

Widely scattered thunderstorms are forecast for Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-031-152145-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-
433 PM CDT Fri Jul 14 2017 /333 PM MDT Fri Jul 14 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms, possibly severe, are expected across
southwest and central North Dakota late this afternoon and
evening. Damaging winds to 65 mph, quarter size hail and frequent
lightning are possible.

Dangerous heat indexes are forecast for portions of western and
central North Dakota through early evening. High temperatures
ranging between 99F and 103F combined with increasing humidity has
resulted in a heat advisory over most of western North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions are possible Sunday across
southwest North Dakota. Highs in the upper 90s to around 100,
minimum relative humidities below 20 percent, and sustained
southerly winds near 20 mph could result in critical fire weather
conditions.

Widely scattered thunderstorms are forecast for Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck at 701-223-4582.

PA

In the hours before

Local storm report, Jul 14, 5:28 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             VOLTAIRE                48.02N 100.84W
07/14/2017  E1.00 INCH       MCHENRY            ND   PUBLIC

            REPORT RELAYED TO NWS FROM MEDIA.

&&

JPM
Local storm report, Jul 14, 5:30 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             5 ENE RUSO              47.86N 100.84W
07/14/2017  E1.00 INCH       MCHENRY            ND   PUBLIC

            CORRECTION TO LOCATION FROM VOLTAIRE TO 11
            SOUTH VOLTAIRE (5 MILES ENE RUSO). REPORT
            RELAYED TO NWS THROUGH MEDIA.

&&

JPM
Local storm report, Jul 14, 6:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     3 ENE SANGER            47.20N 100.94W
07/14/2017  E65 MPH          MCLEAN             ND   TRAINED SPOTTER

            ALSO RECEIVING DIME SIZE HAIL. WIND AND HAIL
            ONGOING AT TIME THIS REPORT SENT.

&&

JPM
Special weather statement, Jul 14, 6:11 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
511 PM MDT FRI JUL 14 2017

NDZ042-150000-
Grant ND-
511 PM MDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT COUNTY UNTIL
600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Heart Butte Dam, or 13 miles northwest of Elgin, moving
east at 20 mph.

Wind gusts to 50 mph will be possible with this storm.

Locations impacted include...
Carson and Heart Butte Dam.

If you are on or near Heart Butte Dam, get out of the water and
move indoors or inside a vehicle. Remember, If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4648 10205 4663 10204 4663 10149 4639 10154
TIME...MOT...LOC 2310Z 275DEG 19KT 4658 10198

CJS
Local storm report, Jul 14, 6:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     6 SSE CENTER            47.04N 101.24W
07/14/2017  M58 MPH          OLIVER             ND   MESONET

&&

JPM
Special weather statement, Jul 14, 6:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
646 PM CDT FRI JUL 14 2017

NDZ034-035-046-150030-
Morton ND-Burleigh ND-Emmons ND-
646 PM CDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BURLEIGH...
NORTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES UNTIL 730 PM
CDT...

At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Harmon to 4 miles northeast of
Flasher. Movement was southeast at 30 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Bismarck, Mandan, Lincoln, Menoken, Sterling, St. Anthony, Fish Creek
Dam, Lake Harmon, Mcdowell Dam Recreation Area, Judson, Mckenzie,
Double Ditch Indian Village, Hazelton Recreation Area, University Of
Mary, Huff, Sweet Briar Lake, Fort Rice, Crown Butte Lake, Fort
Abraham Lincoln State Park and Moffit.

Seek shelter indoors if you are in the path of these storms.

LAT...LON 4642 10059 4643 10059 4642 10061 4651 10130
      4687 10132 4698 10096 4698 10094 4702 10084
      4696 10007 4694 10007 4641 10051
TIME...MOT...LOC 2345Z 309DEG 27KT 4695 10091 4651 10117

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:01 AM CDTHeat AdvisoryBISAdams, Billings, Bowman, Burleigh, Dunn, Golden Valley and 9 more16 hr
Jul 14, 2:51 PM CDTFire Weather WatchBISAdams, Billings, Bowman, Dunn, Golden Valley, Grant and 8 more22 hr
Jul 14, 3:32 PM CDTSpecial Weather StatementBISPierce28 min
Jul 14, 3:51 PM CDTSpecial Weather StatementBISWard24 min
Jul 14, 3:59 PM CDTSpecial Weather StatementBISMercer46 min
Jul 14, 4:04 PM CDTSpecial Weather StatementBISMcLean41 min
Jul 14, 4:14 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
Jul 14, 4:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward43 min
Jul 14, 4:59 PM CDTSpecial Weather StatementBISStark31 min
Jul 14, 5:04 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward43 min
Jul 14, 5:15 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver, Sheridan60 min
Jul 14, 5:24 PM CDTSpecial Weather StatementBISAdams36 min
Jul 14, 6:00 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver60 min
Jul 14, 6:11 PM CDTSpecial Weather StatementBISGrant49 min
Jul 14, 6:46 PM CDTSpecial Weather StatementBISBurleigh, Morton44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.